Colorado, 2023

Flood in Colorado, June 23, 2023

June 23, 2023 · NWS GJT · 1 event in 1 county or zone

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in several west-central counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Accelerated snowmelt from a near-record snowpack due to above normal temperatures produced high and fast flow on drainages in several west-central counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 23, 10:38 AM MST, 2 minutes earlier.

Area forecast discussion, Jun 23, 10:38 AM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1138 AM MDT Fri Jun 23 2023

.UPDATE...
Issued at 759 AM MDT Fri Jun 23 2023

As we received notice that the zone fuels have been recently
deemed critical, included UTZ491 in the list of Red Flags for
today. Decided to restrict this product to elevations below 7500
feet based on limited fuels information and surrounding areas.

&&

.SHORT TERM...(Today through Saturday)
Issued at 334 AM MDT Fri Jun 23 2023

The clouds and virga showers that had been lingering over
northeastern Utah through the night have finally cleared out, giving
way to clear skies across much of eastern Utah and western Colorado.
The area of low pressure that was located off the California coast
yesterday afternoon has made its way into the Great Basin, as
expected, this morning. This low pressure will continue to swing
northeast and in the process will tighten the pressure gradient over
eastern Utah and western Colorado and drag its associated upper
level jet streak overhead. Between the tightened pressure gradient
and the deep daytime mixing being able to tap into those strong
winds aloft, expect widespread sustained winds of 20-30 mph across
nearly every part of eastern Utah and western Colorado, along with
gusts of 30-40 mph. The strongest winds, along with gusts in excess
of 45 mph, are most favored across northeast Utah and northwest
Colorado, where the core of the jet is forecast to pass over. These
areas, as well as several other central Colorado valleys that look
favored to see stronger winds today, have Winds Advisories in effect
from noon to 8PM today. In addition, with these strong, gusty
southwest winds and low relative humidities in the forecast today,
Red Flag Warnings are in effect for lower elevation central and
southwestern Colorado valleys where fuels are most susceptible. More
details on this in the Fire Weather Discussion below.

Winds will begin to diminish after sunset tonight, although gusts up
to 25 mph will be possible through midnight, especially over the
terrain. As the disturbance moves off to the northeast on Saturday,
winds will be calmer in comparison, although afternoon gusts up to
25 mph will be possible. Cooler air aloft associated with today's
disturbance will keep daytime high temperatures around 5 degrees
below normal today and tomorrow across eastern Utah and western
Colorado. Overnight lows will be mild and near normal for this time
of year.

.LONG TERM...(Saturday night through Thursday)
Issued at 334 AM MDT Fri Jun 23 2023

Anomalously cool temperatures under troughing to our Northwest and
hot temperatures and higher than normal heights to our Southeast
means only one thing...wind. With the Subtropical High centered near
the TX/Mexico border through midweek and low pressure stuck
upstream...Southwest flow will remain in place from the Desert SW to
the Dakotas. With very little moisture in this flow the dry and warm
forecast has not changed and unfortunately neither has the outlook
for windy conditions. As previously mentioned there will be periods
where the winds will be stronger and this still appears to be
Tuesday which will be quite similar to today with a wave working out
of the base of the trough and moving through the Great
Basin...tightening the gradient over our CWA even more.
Unfortunately the forecast is rinse and repeat for critical fire
weather conditions in this pattern so the lack of lightning fire
starts will be some good news until the mid to late week period when
moisture looks to be reintroduced into the flow. Both the GFS and
Euro turn an easterly wave into a tropical system over the eastern
Pacific...south of Baja...by late Wednesday. With the SubTropical
high pushing farther East into central TX by this time some of this
Gulf-rich moisture will be transported northward. Now this is a long
way out and models are not in very good agreement.
The 315K theta surface shows us on the western fringe of the plume
leading to an uptick in convection over the San Juans. The Euro has
a more dominant northern stream in place which suppresses the
northward trajectory of the moisture but could possible bring some
thunderstorm chances to our northern mountains. With low confidence
in either solution the dry forecast of the blended model seems right
on track for now.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1136 AM MDT Fri Jun 23 2023

Winds this morning have already been more gusty than is typical
as a system approaches from the southwest. This will continue
through the day, with gusty southwest winds increasing to 25-35
knots will be widespread across eastern Utah and western Colorado,
with gusts up to 45 knots possible at some airfields. Winds will
diminish slowly after sunset, becoming light and terrain driven
after midnight. Skies will remain mostly clear and VFR conditions
will prevail for the next 24 hours.

&&

.FIRE WEATHER...
Issued at 334 AM MDT Fri Jun 23 2023

The hot, dry, and occasionally windy southwest flow pattern
continues for the foreseeable future. Where fuels are cured across
low elevations of the forecast area, critical fire weather
conditions will exist through Friday. As such, products have been
issued warning of that threat. The only reason more widespread
products have not been issued in eastern Utah and the remaining
portions of much of western Colorado is because the fuels status is
listed as non-critical across all of those zones.

Looking at the Hot, Dry, Windy (HDW) Index, values of which
climatology is peaked this time of year, are running around the 95th
percentile for Friday afternoon. Additionally, Ventilation Rates
(which show some correlation to large fire growth) are also running
near or above the 95th percentile for Friday afternoon / evening.
Given the jet's progression aloft, it wouldn't be too surprising to
see concerning critical fire weather conditions to extend after
sunset on Friday.

Running average Vapor Pressure Deficits (VPDs) continue to climb
throughout the forecast, ratcheting up the stress on live vegetation
(in particular, the abundant fines) and exacerbating the drying of
dead fuels across the low elevations. Below around 6K feet, max
daily VPD values reach 5 kPa starting on Sunday and remain there
through at least mid week.  Given the persistent pattern with
passing disturbances and resultant winds, additional fire weather
products likely sit on the horizon for next week as well.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 PM MDT this evening for COZ001-002-006-007-
     011-020.

     Red Flag Warning until 10 PM MDT this evening for COZ203-290-292.

     Red Flag Warning until 8 PM MDT this evening for COZ207.

UT...Wind Advisory until 8 PM MDT this evening for UTZ024-027.

     Red Flag Warning until 8 PM MDT this evening for UTZ491.

&&

UPDATE...SS
SHORT TERM...BGB
LONG TERM...15
AVIATION...TGJT
FIRE WEATHER...SS
Hazardous weather outlook, Jun 23, 2:38 AM MST, 8 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
338 AM MDT Fri Jun 23 2023

COZ001>014-017>023-UTZ022>025-027>029-240945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
338 AM MDT Fri Jun 23 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Strong, gusty southwest winds are expected through the day today,
peaking during the afternoon hours. Wind Advisories remain in
effect. Additionally, low relative humidities combined with these
winds have led to critical fire weather conditions, and Red Flag
Warnings are also in effect where fuels are critical.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Dry southwest flow remains in place for the next several days,
with near critical fire weather conditions possible each
afternoon. A disturbance expected to approach the area on Tuesday
will bring the next chance for strong, gusty southwest winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Eagle

When
June 23, 10:40 AM MST to 11:00 AM MST
Where
Eagle County, 0.63 mi NE of Sweetwater to 1.54 mi SSW of Burns
Cause
Heavy Rain / Snow Melt
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
39.727, -107.013

Three river rafters using inflatable canoes got caught up in swift water flows which were elevated due to recent warm weather and accelerated snowmelt. One rafter got separated from the group and was discovered downstream. CPR efforts were not successful and rafter passed away.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Eagle2023-06-2367MaleOutside/Open AreasDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095865.